Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
Avatar universal

Should I increase my T4, T3 medication or both?

I am a 57 year old female who has had hypothyroidism for 20 years. I was diagnosed with Hashimoto's 14 years ago.

My medications were changed a year ago and my symptoms of poor memory, brain fog, low energy and insomnia are worse. Also  I have had Weight gain of 11% .

Current medications                                         Previous medication (was on this for 3 years)
Synthroid/T4  50mcg
Cytomel/T3.   15mcg.   (5mcg 3xday)              Cytomel 25mcg.  (10mcg 2xday + 5mcg once a day)

Lab Values Feb 2022
TSH.  1.29
FT4.   8.4.     (10.6 - 19.7)
FT3.   2.79.   (2.6 - 5.8 )

Any insights would be appreciated
Best Answer
Avatar universal
Even the ATA recommends  that the morning dose of thyroid med should be delayed until after the blood draw, to avoid false high results.    So your FT4 is probably even lower than the test result.  

With your symptoms and those test results it is very clear that you need to increase both T4 and T3 dosages gradually to get your levels closer to mid-range, and adjusted from there as needed to relieve symptoms.    That has to be your goal, symptom relief, not specific targets for FT4/FT3 levels.   Everyone is different, and may need to be at different levels for symptom relief.

In addition to needing adequate levels of FT4 and FT3 to relieve symptoms, you need Vitamin D at least 50 ng/ml, and ferritin at least 100, for best effect.  B12 should also be in the upper part of its range to help with fatigue.    Ferritin affects conversion of T4 to T3.  Ferritin needs to be adequate in order to successfully raise FT3 levels.    So even though you need to increase your T3 dose, I would want to see a ferritin test result first.    Also need test for Vitamin D, and B12.  

If you have trouble getting a doctor to do the  tests and increase your med dosages, give a copy of the link I gave you above, and say that you want to be treated clinically, as described in the link.  
3 Responses
Sort by: Helpful Oldest Newest
Avatar universal
From those test results I am not surprised you would have hypo symptoms.  Your FT4 is below range.  Your FT3 is only at 6% of its range.So you need a dose increase for both T4 and T3 med.  Med dosages should be increased as needed to relieve hypo symptoms without going so far as to create hyper symptoms.    Med dosage must never be determined by your TSH level.  You can read all about this in my paper in the following link.  

https://thyroiduk.org/further-reading/managing-the-total-thyroid-process/

It is also very important to get your Vitamin D to at least 50 ng/ml, B12 into the upper part of its range, and ferritin to at least 100.  If not tested for those you should make sure to do so and supplement as needed.  
Helpful - 0
Avatar universal
First thing I need to ask is if you took your thyroid med in the morning before the blood draw for those results?

Second is I don't understand what you have listed for your T3 med dosage.   It looks like you have listed two different dosages.
Helpful - 0
1 Comments
I did not take my T3 medication the day of my blood test. (I did take my T4 medication)

My  T3 medication dose is a total of  15mcg a day, however I take it in 3 divided doses of 5mcg 3 times a day.

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.